cisplatin and hearing loss?

4 Posts | Page(s): 1 

cisplatin and hearing loss?

by piconut on Mon Feb 11, 2019 04:30 PM

Quote | Reply
I had HPV related throat cancer back in the summer of 2015 and went through the regime of 35 daily doses of radiation along with 7 weekly chemo doses of cisplatin.  Here I am almost 4 years out and I have been having some ringing in my ears, off and on over the last few years, not really giving it much thought.  Now I have a fair amount of sudden hearing loss in one ear along with 24x7 tinnitus (ringing in the ears) and my ENT says he thinks it could be from the cisplatin.  Once I researched it, it appears there are a number of studies that show cisplatin can cause hearing loss in as much as 40% to 80% of the patients, sometimes delayed by several years due to the fact that it builds up in the inner ear (cochlea) and slowly deteriorates the cilia.  Unlike other organs in the body where cisplatin slowly  releases from the organ, apparently it does not release from the inner ear.
Has anyone else who has had cisplatin or related platinum based chemotherapy had any issues with hearing loss, immediate or delayed?
Here is a www.cancer.gov article on it:
www.cancer.gov /news-events/cancer-currents-blog/2018/cisplatin-hearing-loss" target="_blank" rel="nofollow">https://www.cancer.gov /news-events/cancer-currents-blog/2018

RE: cisplatin and hearing loss?

by KyGal_KY on Thu Feb 14, 2019 03:56 PM

Quote | Reply

Oh Yea, cisplatin is well known for causing tinnitus and hearing loss.  I was diagnosed with base of tongue cancer in 2011 and went through 3 rounds of "induction" chemo using a cocktail of 3 drugs, one of which was cisplatin.  I already had some ringing from everyday life, but within the year it got pretty noisy.  Between my hearing loss and the ringing I went to hearing aids.  They help with the ringing as well as allow me to hear better.  Most hearing aids have a function to mask ringing if it really bothers you.  Fortunately, I seem to tolerate the "crickets" in my ears pretty well.  They sing me to sleep every night.   

RE: cisplatin and hearing loss?

by Straussp on Thu Feb 14, 2019 04:13 PM

Quote | Reply
My husband had hearing loss after cisplatin, too. An ENT doctor inserted tubes in his ears and that helped him. Good luck.

RE: cisplatin and hearing loss?

by Janey6 on Thu Feb 14, 2019 05:13 PM

Quote | Reply

On Feb 14, 2019 3:56 PM KyGal_KY wrote:

Oh Yea, cisplatin is well known for causing tinnitus and hearing loss.  I was diagnosed with base of tongue cancer in 2011 and went through 3 rounds of "induction" chemo using a cocktail of 3 drugs, one of which was cisplatin.  I already had some ringing from everyday life, but within the year it got pretty noisy.  Between my hearing loss and the ringing I went to hearing aids.  They help with the ringing as well as allow me to hear better.  Most hearing aids have a function to mask ringing if it really bothers you.  Fortunately, I seem to tolerate the "crickets" in my ears pretty well.  They sing me to sleep every night.   

Very very funny. I’m telling my husband that.
4 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.